LIVE VIDEO: WUSA 9 at 6am    Watch
 

FDA Warns About Use Of Codeine In Children

9:39 PM, Aug 15, 2012   |    comments
  • Share
  • Print
  • - A A A +

NEW YORK (AP) - The Food and Drug Administration is warning physicians and caregivers about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.

The FDA cites three cases where children died after being given codeine after their tonsils or adenoids were removed. A fourth child suffered nonfatal respiratory depression. The agency says the children were given doses of codeine that were in the typical dose range.

The FDA says some people metabolize codeine much faster than others, leading to greater risks of overdose and side effects, which can include death. It says if children who have been given codeine suffer side effects like unusual sleepiness, difficulty in waking, confusion, or difficulty breathing, they should stop giving codeine and seek medical attention.

Most Watched Videos